UNIGE document Scientific Article - Case report
previous document  unige:19871  next document
add to browser collection
Title

Naloxone-responsive acute dystonia and parkinsonism following general anaesthesia

Authors
Iselin-Chaves, Irène Anne
Grotzsch, H.
Published in Anaesthesia. 2009, vol. 64, no. 12, p. 1359-1362
Abstract Various movement disorders such as dystonia may acutely develop during or at emergence from general anaesthesia in patients with or without pre-existing Parkinson disease. These movements are triggered by a variety of drugs including propofol, sevoflurane, anti-emetics, antipsychotics and opioids. The postulated mechanism involves an imbalance between dopaminergic and cholinergic neurotransmitters in the basal ganglia. We report an acute, severe and generalised dystonic reaction in an otherwise healthy woman at emergence from general anaesthesia, dramatically reversed by the administration of naloxone, pointing to a potential role of the fentanyl and morphine that the patient had received. Recent literature on the mechanisms of abnormal movements induced by opioids are discussed. The severity of the reaction with usual doses of opioids, in a patient with no prior history of parkinsonism, led to further investigation that demonstrated the possibility of an enhanced susceptibility to opioids, involving a genetically determined abnormal function of glycoproteine-P and catechol-O-methyltransferase.
Keywords Acute DiseaseAdultAnesthesia, General/*adverse effectsDystonic Disorders/*chemically induced/drug therapyFemaleHumansNaloxone/*therapeutic useNarcotic Antagonists/therapeutic useParkinsonian Disorders/*chemically induced/drug therapyPostoperative Complications/*chemically induced/drug therapy
Identifiers
PMID: 19839983
Full text
Structures
Research groups Groupe Pierre Burkhard (neurologie) (154)
Groupe Salvodelli Georges (simulation) (878)
Citation
(ISO format)
ISELIN-CHAVES, Irène Anne et al. Naloxone-responsive acute dystonia and parkinsonism following general anaesthesia. In: Anaesthesia, 2009, vol. 64, n° 12, p. 1359-1362. https://archive-ouverte.unige.ch/unige:19871

213 hits

0 download

Update

Deposited on : 2012-04-23

Export document
Format :
Citation style :